Alert archive / South Dakota / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Sioux Falls, SD

June 5, 20087 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 5, 2008, 11:44 AM CDT for 7 counties in South Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2008, 11:44 AM CDT (16:44 UTC)
Expired
Jun 5, 2008, 5:09 PM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Bon Homme County, SD, Davison County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD, Turner County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:55 AM CDTFLASH FLOODTripp, SDWATER OVER THE CURB IN TRIPP
Jun 5, 12:46 PM CDTFLASH FLOODParkston, SDSTREET FLOODING IN PARKSTON. RURAL ROADS BETWEEN PARKSTON AND TRIPP FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 051647
FFWFSD
SDC009-035-061-067-087-125-135-051945-
/O.NEW.KFSD.FF.W.0005.080605T1644Z-080605T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHWESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 245 PM CDT

* AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING FROM A 
  THUNDERSTORM NEAR TRIPP...OR 30 MILES EAST OF LAKE ANDES...MOVING
  NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PARKSTON...MENNO...DIMOCK...ETHAN...CLAYTON...FREEMAN...
  ALEXANDRIA...EMERY...BRIDGEWATER AND DOLTON

RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN 15 TO 45 MINUTES ARE 
POSSIBLE IN THE WARNED AREA WITH THE STRONGER THUNDERSTORMS. THESE 
AREAS RECEIVED HEAVY RAINFALL WEDNESDAY EVENING...AND DUE TO 
CONTINUED HIGH STREAM AND CREEK LEVELS AND SATURATED SOILS...THIS 
ADDITIONAL RAINFALL WILL RUNOFF VERY QUICKLY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4365 9811 4370 9759 4351 9724 4291 9743
      4289 9804 4319 9808
TIME...MOT...LOC 1644Z 218DEG 32KT 4331 9796

$$

MG
3 follow-up statements
000 
WGUS73 KFSD 051730
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 PM CDT THU JUN 5 2008

SDC009-035-061-067-087-125-135-051945-
/O.CON.KFSD.FF.W.0005.000000T0000Z-080605T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVISON SD-HANSON SD-MCCOOK SD-TURNER SD-HUTCHINSON SD-YANKTON SD-
BON HOMME SD-
1228 PM CDT THU JUN 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR BON
HOMME...WESTERN YANKTON...HUTCHINSON...NORTHWESTERN TURNER...
SOUTHWESTERN MCCOOK...SOUTHERN HANSON AND SOUTHEASTERN DAVISON
COUNTIES...

AT 1228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR BRIDGEWATER..MOVING NORTHEAST AT 40 MPH.

AT 1155 AM CDT...FLASH FLOODING WAS REPORTED IN TRIPP. RAINFALL 
TOTALS OF 0.85 INCH WHICH FELL IN 20 MINUTES HAS BEEN REPORTED IN 
ETHAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4365 9811 4370 9759 4351 9724 4291 9743
      4289 9804 4319 9808
TIME...MOT...LOC 1728Z 233DEG 35KT 4362 9748

$$

MG
000 
WGUS53 KFSD 051939
FFWFSD
SDC009-035-061-067-087-125-135-052245-
/O.EXT.KFSD.FF.W.0005.000000T0000Z-080605T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHWESTERN MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 236 PM CDT...SCATTERED THUNDERSTORMS CONTINUED TO MOVE THROUGH 
  THE AREA. THE STRONGEST STORM WAS LOCATED NEAR CLAYTON...OR 26 
  MILES WEST OF PARKER...MOVING NORTH AT 40 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ETHAN...BRIDGEWATER...EMERY AND ALEXANDRIA

SEVERAL ROUND OF HEAVY RAIN HAVE OCCURRED IN THE WARNED AREA LAST 
NIGHT AND EARLIER TODAY...AND ADDITIONAL THUNDERSTORM DEVELOPMENT IS 
EXPECTED TO CONTINUE THROUGH THIS AFTERNOON INTO THIS EVENING. 
ADDITIONAL RAINFALL AMOUNTS OF 0.5 TO 1.0 INCH ARE LIKELY...WHICH 
WILL FURTHER COMPOUND THE FLASH FLOODING OCCURRING IN THESE AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4365 9811 4370 9759 4351 9724 4291 9743
      4289 9804 4319 9808
TIME...MOT...LOC 1936Z 180DEG 38KT 4348 9763

$$

MG
000 
WGUS73 KFSD 052209
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU JUN 5 2008

SDC009-035-061-067-087-125-135-052214-
/O.CAN.KFSD.FF.W.0005.000000T0000Z-080605T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVISON SD-HANSON SD-MCCOOK SD-TURNER SD-HUTCHINSON SD-YANKTON SD-
BON HOMME SD-
504 PM CDT THU JUN 5 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BON HOMME...WESTERN
YANKTON...HUTCHINSON...NORTHWESTERN TURNER...SOUTHWESTERN MCCOOK...
SOUTHERN HANSON AND SOUTHEASTERN DAVISON COUNTIES...

ONLY LIGHT RAIN OF LESS THAN ONE QUARTER INCH HAS FALLEN IN THE PAST 
FEW HOURS IN THIS AREA...AND ADDITIONAL RAINFALL AMOUNTS INTO THIS 
EVENING SHOULD BE AROUND A QUARTER INCH OR LESS. MANY FIELDS AND LOW 
LYING AREAS WILL STILL HAVE WATER PONDED FOR SEVERAL MORE HOURS DUE 
TO THE PREVIOUS HEAVY RAINS...BUT ANY RAPIDLY FLOWING OR RISING 
WATER FROM NEW RAINFALL IS NOT EXPECTED...SO THE FLASH FLOOD WARNING 
HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA.

LAT...LON 4365 9811 4370 9759 4351 9724 4291 9743
      4289 9804 4319 9808
TIME...MOT...LOC 2204Z 180DEG 38KT 4504 9763

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 11:05 AM CDT, 39 minutes earlier.

Area forecast discussion, Jun 5, 11:05 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU JUN 5 2008

.DISCUSSION...
INTERESTING SET UP TODAY WITH 987 MB SURFACE LOW JUST TO THE EAST OF
HILL CITY KANSAS. STRONGLY SHEARED ENVIRONMENT WITH STRONG UPPER
LEVEL WAVE MOVING OUT OF THE FOUR CORNERS REGIONS INTO THE WESTERN
PLAINS LATE THIS AFTERNOON. 12Z KTOP SOUNDING SHOWS STRONG CAP WITH
+15 C AIR AT 700 MB.  FURTHER TO THE NORTH AT KOAX...ATMOSPHERE
APPEARS TO BE MUCH MORE WORKED OVER WITH THE WARM AIR ALOFT NOT
NEARLY AS PROMINENT. STRONG SPEED AND DIRECTIONAL SHEAR NOTED ON
BOTH SOUNDINGS. SEVERAL SURFACE BOUNDARIES ACROSS NEBRASKA
BEGINNING TO WORK OFF TO THE NORTH.  MAIN WARM FRONT IS SITUATED
JUST TO THE NORTH OF THE KANSAS/NEBRASKA BORDER...WHILE  A SECONDARY
WARM FRONT IS SITUATED ACROSS NORTH CENTRAL NEBRASKA. CONVECTION HAS
BEGUN TO DEVELOP ALONG THIS BOUNDARY OVER THE LAST HOUR...WHICH IS
NOT CAPTURED BY THE MODELS WELL AT ALL. EFFECTS FROM THIS CONVECTION
WILL LIKELY PLAY A ROLE IN HOW SEVERE WEATHER SCENARIO PLAYS OUT
TODAY.

HAVE GONE WITH THE IDEA THAT WARM FRONT WILL MAKE IT INTO SOUTHERN
PORTIONS OF FORECAST AREA...EXTENDING FROM KYKN-KSPW.  EXPECT THE
MAIN SEVERE WEATHER THREAT TO BE ALONG AND SOUTH OF THIS
BOUNDARY...WITH STORMS REMAINING ELEVATED TO THE NORTH. EXPECT
GREATEST THREAT TO BE ACROSS NORTHWEST IOWA WHERE SKIES HAVE
PARTIALLY CLEARED OUT ALLOWING ATMOSPHERE TO DESTABILIZE. AS LONG AS
ATMOSPHERE IS ABLE TO DESTABILIZE SUFFICIENTLY THAT STORMS WILL NOT
BE SHEARED APART...SHOULD SEE SURFACE BASED SUPERCELL STORMS
REDEVELOP THIS AFTERNOON ACROSS NORTH CENTRAL NEBRASKA THAT CONGEAL
WITH TIME INTO A SQUALLINE. WITH STRONG WINDS ALOFT...COULD SEE
POTENTIAL FOR A SIGNIFICANT DAMAGING WIND EVENT ESPECIALLY ACROSS
NORTHWEST IOWA LATE THIS AFTERNOON AS ELEVATED DRY PUNCH MOVES INTO
CENTRAL NEBRASKA. 0-6 KM WINDS INDICATE STORM MOTION WOULD BE AROUND
190 AT 48 KNOTS...WHILE RIGHT MOVING SUPERCELLS WOULD MOVE AROUND
200 AT 45 KNOTS.

WITH GROUND ALREADY SATURATED FROM RECENT RAINS AND 3/HR FLASH FLOOD
GUIDANCE VARYING FROM 0.6 TO 3.0 INCHES ACROSS MUCH OF THE
AREA...ELECTED TO ISSUE A FLASH FLOOD WATCH FROM 18Z TO 06Z TONIGHT.

HAVE LOWERED HIGHS NORTH OF THE FRONT...MODIFIED SKY AND WIND GRIDS.
GRIDS POSTED...TEXT PRODUCTS ON THE WAY. /BT

&&
.AVIATION...

SCATTERED THUNDERSTORMS WILL MOVE NORTH ALONG AND WEST OF THE JAMES
RIVER THIS MORNING. A SECOND ROUND OF THUNDERSTORMS WILL DEVELOP
ACROSS NORTH CENTRAL NEBRASKA THIS AFTERNOON. SOME OF THESE STROMS
WILL LIKELY BE SEVERE THIS AFTERNOON PRODUCING HAIL AND ISOLATED
TORNADOES BEFORE EVOLING INTO A DAMAGING WIND EVENT.

&&

.PREV DISCUSSION...

WARM ADVECTION SHRA/TSRA FELL APART IN MOST OF CWA OVERNGT AS NEB/IA
CONVECTION TOOK OVER CLOSER TO WMFNT. SO CUT BACK COVERAGE AND
INTENSITY THIS MRNG AND HAVE CANCELLED ALL WATCHES. COULD REGENERATE
DURG MRNG...MAINLY NORTH OF I90 AND EAST OF I29...BUT STILL ONLY
SCATTERED EXPCD. HOWEVER...DANGEROUS SITUATION STILL DVLPG LATE
THIS AFTN AND EVE AS MAIN DYNAMICS FINALLY MOVE NEWD INTO CWA AND
INTERACT WITH SFC WMFNT SURGING NWD THRU SERN CWA. THIS FNT WILL BE
FLWD BY STG SSELY FLOW OF MUCH WARMER AND VERY MOIST AND UNSTABLE
AIR...FUELING STG TSTM DVLPMT EVEN N AND W OF FNT OVER MOST OF CWA
DUE TO STG DYNAMICS ALOFT. MAIN THREAT FOR SUPERCELLS AND TORNADOES
SHOULD BE ALG AND SE OF A LN FM MWM TO FSD TO YKN...BUT SURGING
WMFNT COULD BRING MAIN ACTION EVEN FURTHER N AND W BY EARLY EVE.
HEAVY RAIN WILL REDVLP WITH DVLPG MCSS MOVG EWD OVER CWA DURG
EVE...AND DAYSHIFT WILL HAVE TO PONDER ANOTHER FFA DEPENDING ON
WHERE IT COULD SET UP. WRAPAROUND SCT SHRA MOVG EWD OVER MAINLY NRN
CWA LATE TNGT THRU FRI MRNG...WITH BRISK SWLY FLOW OF MILDER AND
DRIER AIR EXPCD BY AFTN. PRETTY MUCH STATUS QUO ON FCST THEREAFTER
WITH SOME MINOR ADJUSTMENTS. SEEMS SLY FLOW SHOULD BRING SOME LOW
LVL MOISTURE RETURN FOR THE CHCS OF TSTMS DVLPG SE OVER CWA LATE FRI
NGT THRU SAT NGT....BUT NEXT MAIN PRECIP EVENT SHOULD HOLD OFF TIL
SUN NGT AND BEYOND.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
     IAZ001>003-012>014-020>022-031-032.

MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MNZ071-072-080-081-
     089-090-097-098.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ013-014.

SD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR SDZ038>040-050-
     052>071.
&&

RSR
Hazardous weather outlook, Jun 5, 11:32 AM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT THU JUN 05 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT THU JUN 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED ELEVATED THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST
ACROSS THE REGION THIS MORNING.  THE MAIN THREATS FOR THESE
STORMS WILL STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO
THE SIZE OF GOLF BALLS.  STORMS ARE EXPECTED TO REDEVELOP THIS
AFTERNOON ACROSS NORTH CENTRAL NEBRASKA AND MOVE INTO THE AREA.
SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
TORNADOES...ESPECIALLY SOUTH OF A YANKTON SOUTH DAKOTA TO SPENCER
IOWA LINE. THESE STORMS WILL GRADUALLY COMBINE INTO A SQUALLINE
PRODUCING A SIGNIFICANT WIND EVENT ACROSS NORTHWEST IOWA. HAIL TO
THE SIZE OF BASEBALLS WILL ALSO BE POSSIBLE WITH THE STRONGEST
STORMS.

FLOODING...
THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS
EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE
THIS WEEK.

MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE
EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR
CONTINUED OR ADDITIONAL FLOODING.

THUNDERSTORMS SHOULD CAUSE LOCALLY VERY HEAVY RAINS LATE THIS
AFTERNOON AND EVENING...PRODUCING 1 TO 3 INCHES RAINFALL. THIS
COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS
INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS
AND RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY RAIN AND SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE
THURSDAY AFTERNOON AND NIGHT. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS SHOULD BE SOUTH AND EAST OF A BROOKINGS TO YANKTON
LINE WITH GOLF BALL SIZED HAIL...WIND GUSTS TO 70 MPH AND STRONG
TORNADOES ALL THREATS. HEAVY RAIN WILL ALSO BE A THREAT TO THE
WEST OF THIS LINE WITH AN ADDITIONAL ONE TO TWO INCHES OF RAIN
LIKELY ACROSS MUCH OF THE AREA THROUGH LATE THURSDAY NIGHT.

WIDESPREAD THUNDERSTORMS EXPECTED ARE EXPECTED TO DEVELOP
WEDNESDAY NIGHT INTO THURSDAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE... GENERALLY ALONG AND EAST OF INTERSTATE 29. ELEVATED
STORMS WILL BE POSSIBLE ON WEDNESDAY NIGHT...WITH POTENTIALLY
MORE SIGNIFICANT STORMS THURSDAY AFTERNOON AND EVENING ACROSS
NORTHWEST IOWA AND NEARBY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 6:43 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             5 SW UTICA              42.93N 97.56W
06/04/2008  E1.50 INCH       YANKTON            SD   TRAINED SPOTTER

0435 PM     FLASH FLOOD      2 S TABOR               42.91N 97.66W
06/04/2008                   BON HOMME          SD   TRAINED SPOTTER

            FIELDS WASHED OUT SOUTH OF TABOR

0510 PM     HAIL             5 NW YANKTON            42.94N 97.45W
06/04/2008  E0.88 INCH       YANKTON            SD   PUBLIC

0530 PM     FLASH FLOOD      6 SSW UTICA             42.91N 97.54W
06/04/2008                   YANKTON            SD   LAW ENFORCEMENT

            FLOODING IN FIELDS NEAR HWY 50/52 JUNCTION. TWO INCHES OF
            RAIN IN ABOUT 45 MINUTES.

0700 PM     FLASH FLOOD      DANTE                   43.04N 98.19W
06/04/2008                   CHARLES MIX        SD   LAW ENFORCEMENT

            ROAD FLOODING IN AND NEAR DANTE WITH 3 INCHES OF RAIN.

0715 PM     FLASH FLOOD      8 S ALEXANDRIA          43.54N 97.78W
06/04/2008                   HANSON             SD   EMERGENCY MNGR

            SEVERAL COUNTY/TOWNSHIP ROADS FLOODED NEAR HIGHWAY 42

1052 PM     DOWNBURST        5 S GALVA               42.43N 95.42W
06/04/2008                   IDA                IA   LAW ENFORCEMENT

            DOWNBURST WINDS CAUSED TREE DAMAGE BLOCKING HIGHWAY 20.

&&

GHARMON
Local storm report, Jun 5, 11:12 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND GST     MARTY                   42.99N 98.43W
06/05/2008  E60 MPH          CHARLES MIX        SD   LAW ENFORCEMENT

1105 AM     HAIL             LAKE ANDES              43.16N 98.54W
06/05/2008  E1.00 INCH       CHARLES MIX        SD   LAW ENFORCEMENT

&&

LIEBL
Local storm report, Jun 5, 11:14 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             WAGNER                  43.08N 98.30W
06/05/2008  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jun 5, 11:25 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     HAIL             DANTE                   43.04N 98.19W
06/05/2008  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

LIEBL
Local storm report, Jun 5, 11:38 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             3 WNW DELMONT           43.28N 98.21W
06/05/2008  E1.00 INCH       DOUGLAS            SD   TRAINED SPOTTER

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:33 PM CDTSevere Thunderstorm WarningFSDMoody29 min
Jun 5, 10:35 AM CDTFlash Flood WatchFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more11 hr
Jun 5, 10:38 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory37 min
Jun 5, 10:52 AM CDTSevere Thunderstorm WarningFSDCharles Mix23 min
Jun 5, 11:01 AM CDTRiver Flood WarningFSDHutchinson, Yankton10 days
Jun 5, 11:01 AM CDTRiver Flood WarningFSDDavison23 hr
Jun 5, 11:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson35 min
Jun 5, 11:30 AM CDTSevere Thunderstorm WarningFSDClay, Yankton30 min
Jun 5, 11:38 AM CDTSevere Thunderstorm WarningFSDBon Homme, Davison, Douglas, Hanson, Hutchinson52 min
Jun 5, 12:14 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Turner31 min
Jun 5, 12:18 PM CDTFlash Flood WarningFSDClay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more6 hr
Jun 5, 12:26 PM CDTSevere Thunderstorm WarningFSDClay, Union34 min
Jun 5, 12:45 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Miner30 min
Jun 5, 12:56 PM CDTSevere Thunderstorm WarningFSDLincoln49 min
Jun 5, 12:59 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 5, 3:16 PM CDTFlash Flood WarningFSDMinnehaha, Moody3 hr
Jun 5, 3:40 PM CDTFlash Flood WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson4 hr
Jun 5, 3:57 PM CDTSevere Thunderstorm WarningFSDGregory48 min
Jun 5, 4:15 PM CDTFlash Flood WarningFSDBrule, Jerauld3 hr
Jun 5, 4:42 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Jun 5, 5:23 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson37 min
Jun 5, 5:41 PM CDTFlash Flood WarningFSDAurora, Davison, Jerauld, Sanborn119 min
Jun 5, 5:53 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson, Sanborn52 min
Jun 5, 5:54 PM CDTFlash Flood WarningFSDHanson, Hutchinson, McCook, Miner, Sanborn105 min
Jun 5, 6:32 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook43 min
Jun 5, 6:49 PM CDTFlash Flood WarningFSDBon Homme, Yankton50 min

Nearby

Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.